Skip to Main Content

++

The widespread availability of aspirin (acetylsalicylic acid) in prescription and over-the-counter preparations, confusion between generic and brand names, and the ease with which incremental chronic dosing can cause toxicity make salicylism a common and sometimes fatal occurrence. During 2008, the American Association of Poison Control Centers’ National Poison Data System received reports of approximately 20,000 exposures to aspirin and salicylates with 48 deaths attributed to salicylate toxicity, which ranked number 13 among the top 25 categories associated with fatalities.1

++

Many nonprescription medications contain significant amounts of salicylate. For example, a popular preparation for GI distress originally developed in the U.S. and now sold in other countries contains 261 milligrams of salicylate per 30 mL. Repeated ingestion or coingestion with other salicylate-containing agents can lead to toxicity. Children may become salicylate toxic from extensive application of keratolytic agents or other agents containing oil of wintergreen (methyl salicylate). One milliliter of a 98% methyl salicylate solution contains 1400 milligrams of salicylate. Case reports describe both adults and children with inflammatory skin conditions who have become toxic from topical application of salicylate-containing lotions. Liniments and products used in hot vaporizers have high concentrations of methyl salicylate, and an ingestion of 5 to 10 mL can be lethal for an infant or a toddler.

++

After ingestion of therapeutic doses in standard tablet formulation, peak salicylate levels occur in 15 to 20 minutes. With ingestion of large amounts of non–enteric-coated aspirin, absorption from the GI tract may be delayed or erratic because of the inhibitory effect of aspirin on gastric emptying and the impaired dissolution of tablets in the acidic gastric fluids at high concentrations. Thus, with an overdose, peak serum salicylate concentrations may not be reached for 18 to 24 hours. Earlier peak salicylate levels are seen with ingestion of methyl salicylate, a liquid, whereas peak concentrations following enteric-coated or modified-release aspirin overdose may be delayed up to 60 hours after ingestion.2,3 Some formulations of aspirin may coalesce to form a gelatinous gastric mass after an intentional overdose, and this mass becomes a source for continued absorption.

++

After absorption, aspirin is hydrolyzed to salicylic acid (salicylate) and is distributed throughout body tissues with a protein-binding rate between 50% and 80% and a volume of distribution of 0.1 to 0.2 L/kg.

++

The pH at which 50% of the drug is ionized and 50% of the drug is nonionized for salicylate is 3.0, and, at physiologic pH (7.40), almost all salicylate molecules are ionized. If the systemic pH decreases, the change in equilibrium will produce a shift toward a greater portion of nonionized molecules that can cross cellular membranes, such as the blood–brain barrier. Thus, for a given serum salicylate concentration, brain salicylate concentrations will be substantially higher in the presence of acidemia.4 Although the precise mechanism remains to be determined, the salicylate concentration in the brain is directly correlated with mortality rate. Urinary alkalinization can ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.